Share this article

print logo

Seniors take too many meds

Geriatricians are in short supply. These physicians have spent years learning how to care for older patients.

The scarcity of these specialists could not come at a worse time. Aging baby boomers are about to strain the health care system beyond its breaking point.

One of the biggest challenges these doctors face is wading through the huge number of pills their patients often are taking. Senior citizens frequently have numerous medical problems that are treated with multiple medications.

Sometimes these drugs don't work well together. They may even cause new symptoms.

We often hear scary stories from our readers about situations such as this one: "A few years back, we frequently visited a friend's mother, who had suffered for years from mild dementia and was in a nursing facility. This woman took many drugs daily for several medical problems, but when she clearly was in her last two or three days of life, our friend requested that all the meds be stopped.

"The dementia then disappeared! What a shame that no one had figured out the source of the dementia many years earlier so that the meds could be adjusted."

Another reader wrote: "My mother was deteriorating before our eyes, and we were so worried about her. I was not happy with the physician she was seeing and took her to consult my doctor. My physician took her off Detrol and Norvasc immediately, then changed another medication, I think the one for cholesterol, to a natural supplement.

"Her blood pressure stayed in an acceptable range with some moderation in her diet and half hour of walking each day. Her brain fog (mimicking dementia) lifted almost immediately. Her cholesterol also went to an acceptable level, and all the terrible side effects were gone. She is absolutely fine today. So many medications are dangerous to seniors."

Too often one medicine leads to another in a cascade that ends in confusion. One woman described her friend, a man who was physically active and had a superb memory. Then he suffered a small heart attack and was put on medications, including the cholesterol-lowering drug simvastatin and blood pressure pills.

He developed pain and weakness that interfered with physical activity. He described it as feeling like a welding torch in his legs. He was given NSAIDs, prednisone and Imuran for the pain, along with allopurinol for gout. No one considered the possibility that the gout could have been drug-induced.

Lack of activity led to weight gain, and he was put on medication to deal with type 2 diabetes. He developed stomach ulcers, quite likely as a result of the NSAIDs and prednisone.

The more medicines he took, the more confused he got. Eventually he was put on an antipsychotic drug called risperidone and died in a nursing home at age 74.

To help readers understand which medications pose special risks for senior citizens, we offer our Guide to Drugs and Older People. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

There are no comments - be the first to comment